I Learned How to Treat an Opioid Overdose in 90 Minutes

The key points everyone should know.

|
Apr 18 2018, 11:04pm

AP Photos

Every seven hours, a New Yorker dies from a drug overdose. The number of overdose deaths in New York City exceeds that from car accidents, suicides, and homicides combined. Fentanyl—a fast-acting, potent opioid—is involved in about half of all overdose deaths.

While these statistics are shocking, it's hard to convey the gravity of the opioid crisis through numbers alone. But one number that spoke volumes to me was 35: the number of Brooklynites who voluntarily piled into a small room at the Brooklyn Central Library to attend an overdose prevention training. It was one of nine trainings set up by the office of Brooklyn Borough President, Eric L. Adams.

Sitting among the Brooklyn residents, I wondered what might have brought each person to the training session at 10 AM on a Wednesday. A NYPD detective sat in the last row, checking his phone. Two nurses filed into the fifth row, while just one row up sat a man with a lanyard that read “librarian.” In the row directly in front of me stood two graduate students discussing a recent assignment.

According to a recent study by Siena College, more than half of New York state residents know an immediate or extended family member or co-worker who's struggled with opioid addiction. We aren’t just talking about police, firefighters, or paramedics, who respond to calls about overdoses.

In one way or another, something motivated me and these Brooklynites to learn how to recognize and reverse an opioid overdose using naloxone. Within 90 minutes, each of us would become a certified opioid overdose responder and leave with a naloxone rescue kit in hand.

Each rescue kit included two Narcan nasal sprays, a rescue-breathing face shield, gloves, alcohol prep wipes, and informational pamphlets. (Photo: Carson Kessler)

Even before Surgeon General Jerome Adams declared a national public health advisory earlier this month recommending that ordinary people carry naloxone, there appeared to be a boom in community interest around overdose training sessions. Identical to the Brooklyn session, overdose prevention trainings—often organized by the government, treatment centers, or neighborhood groups—have multiplied across the five boroughs with particular emphasis on the Bronx, Brooklyn, and Staten Island, according to the NYC Office of the Chief Medical Examiner and NYC Department of Health and Mental Hygiene. In 2006, a New York State law made it legal for people who aren’t medical professionals to administer the life-saving drug to prevent deaths from opioid overdoses.

Herbert Quinones, an overdose prevention trainer at the NYC Health Department, began the presentation laying down the basics, like the forms of opioids and the effects of their use. Next, he pulled out a nasal spray that fit in the palm of his hand. He introduced the easy-to-use medication: Naloxone, which is sold under the brand name Narcan, is an opiate antagonist. (The medication also comes in an injectable form.)

With any kind of opioid ingestion comes slow breathing, but during an opioid overdose, breathing becomes dangerously slow. If the oxygen level falls low enough, the heart will stop beating altogether. Quinones explained that within two to eight minutes, a single spray of naloxone takes action. The antidote knocks the opioids off the receptors in the brain for 30 to 90 minutes, reversing the overdose.

Tell-tale signs of an overdose include unconsciousness, slow breathing, bluish-gray lips and nails, and gurgling noises. The response procedure Quinones introduced is the “shake-shout-rub” method which is as straightforward as it sounds—shake the person, shout, and rub their sternum. If there is still no physical or verbal response, you should call 911 and then administer the naloxone.

But even without the medication on hand, there are other ways to help save a life. While waiting for the drug to take effect, experts recommend performing rescue breathing to ensure the brain is getting enough oxygen. Every second counts during an overdose. The free rescue kit provided at the training session includes a mouth shield to aid in rescue breathing.

With a small paper certificate confirming my new opioid overdose responder status, I left the Central Library more alert than I had entered it. I put the certificate and the kit in my backpack and went to work, knowing that I was now prepared to help save a life. And 34 other people were too.

Sign up for our newsletter to get the best of Tonic delivered to your inbox weekly.